North Dakota, 2003

Blizzard in North Dakota, February 11, 2003

February 11, 2003 · NWS BIS · 4 events in 4 counties and zones

A ground blizzard existed over parts of east central North Dakota for several hours in the afternoon of February 11th, 2003reducing visibilities to near zero. The white-out conditions were produced by several factors, the combination of several inches of snow already on the ground and wind gusts to 40 mph, along with scattered snow showers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A ground blizzard existed over parts of east central North Dakota for several hours in the afternoon of February 11th, 2003reducing visibilities to near zero. The white-out conditions were produced by several factors, the combination of several inches of snow already on the ground and wind gusts to 40 mph, along with scattered snow showers. The coldfront responsible for the harsh weather exited the region late in the afternoon bringing a rapid improvement to the weather elements across east central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 11, 3:15 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Feb 11, 3:15 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CST TUE FEB 11 2003

FORECAST PROBLEMS WILL BE DEALING WITH FIRST PERIOD HIGHLIGHTS AS
WELL AS TEMPS.

WILL UTILIZE ETA/AVN BLEND TODAY. MODELS ARE SIMILAR THROUGH PERIOD.
WILL USE ETA12 TEMPS AS A STARTING POINT FOR TEMPS IN GFE AS
ETA/AVN/NGM ARE NOT PICKING UP ON THE STRENGTH OF THE CAA AND
PRESENT TEMPERATURE DROP. WILL MONITOR LATEST OBS FOR FINAL DECISION
ON WHAT TO DO WITH ADVISORY/WARNING THIS EVENING. THINKING NOW IS
EVERYTHING WILL BE ALLOWED TO EXPIRE...EXCEPT FOR POSSIBLY THOSE
COUNTIES THAT WERE UPGRADED TO BLIZZARD WARNING.

BEYOND TONIGHT...THINGS TURN RATHER TRANQUIL. HIGH PRESSURE DROPS
SOUTH OF CWA ON WED WITH WEAK SFC FLOW THROUGH THURSDAY AM. GRADIENT
TIGHTENS THURSDAY PM THROUGH FRIDAY BETWEEN SFC HIGH OVER MANITOBA
AND DEVELOPING LOW PRESSURE OVER SRN PLAINS. WEAK WAA PCPN IS A
POSSIBILITY ON FRIDAY AND ANOTHER CHANCE OF PCPN ON SATURDAY
ASSOCIATED WITH S/W TROF DROPPING SOUTHEAST THROUGH CWA. CURRENTLY
THERE IS NO PRECIP IN FCST FOR FRIDAY AND THINKING ANY PCPN WILL BE
VERY LIGHT SO WILL NOT ADD ANY POPS ATTIM.

SYSTEMS AFTER THE ONE ON SATURDAY WILL ORIGINATE OVER THE PACIFIC
AND CROSS THE NRN ROCKIES IN ZONAL FLOW. WILL SEE A BREAK ON SUNDAY
BEFORE NEXT SYSTEM CROSSES CWA ON MONDAY. OVERALL WILL CONTINUE WITH
A SYSTEM THROUGH AREA EVERY DAY AND A HALF OR SO...HOWEVER...AFTER
SATURDAY THEY WILL BE WARMER.

.BIS...NONE.
TWH
Hazardous weather outlook, Feb 11, 5:06 AM CST, 8 hours 18 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
506 AM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS TO 35 MPH CAN BE EXPECTED OVER WESTERN AND CENTRAL
NORTH DAKOTA TODAY. THE WINDS WILL CAUSE AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES...ESPECIALLY IN OPEN COUNTRY. THE WINDS ARE
EXPECTED TO SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Dickey

When
February 11, 1:24 PM CST to 3:15 PM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Blizzard, Foster

When
February 11, 1:24 PM CST to 3:15 PM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Blizzard, La Moure

When
February 11, 1:24 PM CST to 3:15 PM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Blizzard, Stutsman

When
February 11, 1:24 PM CST to 3:15 PM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340530, 5340531, 5340532, 5340533.